I've been thinking of having Botox for my crow's feet, but my doctor told me not to do it. He would not give me the injections. He said it was not approved by the FDA for use on crow's feet because it's such a sensitive area of the face. What's more troubling is that it weakens the muscles over time and in the long run, it could result in a droopy lower eye lid! Any comments on this?
Botox for Crows Feet Cause Droopy Lower Eyelid?
Doctor Answers 14
Botox for Crows Feet
Botox works great for the lines around the eyes known as crows feet. Carefully injected you should have no problem and great results.
Over time, as you age, your lower lids will become lax and may even become droopy. This has nothing to do with Botox, it has all to do with aging and the effects of gravity.
If botox is injected just under the lower eyelid, occassionally it can weeken the lower lid muscle (preseptal obicularis oculi muscle) and cause temporary herniation of the lower lid fat. However, as the Botox wears off, this will resolve and not leave permanent herniation.
As far as FDA approval, Botox was used for cosmetic purposes at least 10 to 15 years before the FDA approved it for any cosmetic use. Physicians can use treatments that are not approved by the FDA which is known as "off the shelf use".
Hope this helps.
Have a question? Ask a doctor
Can I get a droopy eyelid after Botox injection into the Crow's feet?
Your question does, however, warrant discussion of three rare, but known, complications of Botox...
(1) A drooping eye-BROW may happen when the brow-elevating muscle in the forehead, the Frontalis, receives too high a dose of Botox, or alternatively, if the Botox is sub-optimally placed too low in the forehead. Of note, it may also happen if you have a low set eyebrow to begin with, in which case any Botox to the Frontalis increases the likelihood of a brow droop. Ironically, a droopy eyebrow from Botox can sometimes be improved with MORE Botox -- this time injected into the outside (top of the crow's feet) part of the eye (the lateral aspect of the orbicularis oculi muscle) to generate a bit of a brow lift in that area -- by injecting more Botox and paralyzing the orbicularis muscle that normally acts to depress the brow in that area, you may get a slight compensatory brow lift...
(2) A droopy UPPER eye-LID may occur if the Botox is injected too close to your eyelid-elevating muscle, the levator palpebra superioris. In such a scenario, the Botox will diffuse inadvertently onto the levator muscle and cause an eyelid droop. You may have an increased risk of upper eye-LID drooping if you have a weakened upper eyelid muscle for neurological reasons, or a deeply set eye-BROW that would be more prone to drooping (as discussed above) and result in skin gathering over the eyelid making the eyelid appear like it was drooping. A droopy upper eye-LID due to Botox can be treated with Apraclonidine eye-drops which can provide a small (2mm) improvement -- Apraclonidine 0.5, 1-2 drops, 3 times per day. Make sure you put in one drop at a time, tilt your head back, and close your eyes to make sure none of the eye-drop leaks out. Be sure your prescribing physician discusses all the potential side-effects of the drops, such as "adrenaline-like" symptoms like anxiety or heart pounding; you may also experience eye irritation, eye dryness, and eye pain, amongst other symptoms. If these symptoms occur, you will likely need to take some lubricating eye drops, lower the dose, switch the eye-drops, or stop the drops altogether...
(3) A droopy LOWER eye-LID may occur if Botox is placed close to lower eyelid area where it infiltrates into the lower orbicularis oculi muscle and prevents the lower lid from full eye closure -- again, this is UN-likely to happen with correct Botox treatment to the crow's feet area. Note, excessive Botox should not be administered and the injections should not be too medial -- i.e. should remain in the outside part of the lower eye, in the crow's feet area...
My recommendations are to seek the services of an experienced physician injector.
I think the key with Botox lies in truly understanding the anatomy of the injected area, and more importantly the variability in the anatomy between patients -- for brows, the forehead, and anywhere else you plan on receiving a Botox injection. This includes having a firm understanding of the origin, insertion, and action of each muscle that will be injected, the thickness of each muscle targeted, how deep beneath the skin the actual muscle resides, and the patient variability therein. As an aesthetic-trained plastic surgeon, I am intrinsically biased since I operate in the area for browlifts and facelifts, and have a unique perspective to the muscle anatomy since I commonly dissect under the skin, see the actual muscles themselves, and learn "first-hand" the incredible variability between patients -- live, "on the OR table" -- as opposed to via lectures or a cadaver dissection. For me, this helps guide where to inject and where not to. However, with that said, I know many non-aesthetic trained plastic surgeons and other physicians who know the anatomy well despite not operating in that area, and get good results.
Yes if injected incorrectly botox can cause a "droopy" eyelid, and yes botox is not FDA approved for this area, however many qualified M.D's have been injecting the crows feet including myself with perfect results. Please make sure you are choosing a well qualified and trained physician for your botox!
You might also like...
Botox for crow's feet should not cause lower eyelid droop
Done properly, Botox injections injected at specific points in the lateral eye area are safe and effective to treat crow's feet. As long as the area under the lower lid is not injected, lower eyelid droop will not occur.
Your doctor is correct that Botox Cosmetic is not FDA approved for the treatment of crow's feet. It has however been used, off-label, in successfully treating areas such as forehead furrows, crow's feet, platysmal (neck) wrinkling and to flare or arch the brows among others.
Be sure to see consult with a cosmetic surgeon experienced in the use of Botox in your areas of concern.
BOTOX works well to soften or eliminate your crow's feet.
BOTOX injections are completely safe for reduction in the appearance of crow's feet when you smile. I have not seen change in the shape, position or tone of the lower eyelid in any of my patients.
I hope this is helpful, and best regards.
Botox for crow's feet
Botox works great for crow's feet. Crow's feet develop from animation of the muscle areound the eye. Yes, if the Botox is injected very close to the inferior orbicularis muscle, it may cause an ectropion temporarily.
Many reasons to use Botox for crows feet
Botox is actually the best treatment option for crows feet when done properly. It also can be used in the same treatment session to elevate the lateral eyebrow as was described in my publication entitled "Temporal browlift using Botulinum toxin A" Plastic and Reconstructive Surgery, 2000. It is an off label use but is very safe with a long track record.
Botox Works Great For Crows Feet
Botox is used in the crows feet area as an off label use and is completely legal, ethical and effective. The risk of a droopy eyelid in the long run is less than getting it in the glabella the area betweent the eyebrows.
You need to find someone in your area who injects the crows feet regularly and you will be pleased with the results.
Botox is wonderful for the crow's feet and it actually helps to lift the lateral brow when done properly. We do it every day "off-label" meaning it is FDA approved for one thing (frown lines) and we use it for another problem like crows feet, downturned smile, forehead wrinkles, etc.
I would suggest you heed your doctor's advice and not them HIM do it if he is uncertain about the benefits. Go to a more experienced injector in your area and keep smiling!
Botox is the Treatment of Choice for Crow's Feet Wrinkles
Your physician is not experienced and does not know what he is talking about regarding the effects of Botox in the lateral eye area.
Botox has been used for years, and is the treatment of choice for treating crow's feet. It is used off label in this area, as it is in many other areas on the face (not FDA approved, but still proven to be very safe).
When used properly, there is no risk of either short term or long term "droopy" lower lids.
If you are getting Botox from this physician, I would question his use of it in other areas, and consider consulting with more experienced Botox injectors.
Good luck and be well.
These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.